Iowa, 2004

Hail in Iowa, May 21, 2004

May 21, 2004 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 21, 6:46 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 21, 6:46 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 AM CDT FRI MAY 21 2004

.DISCUSSION...

MRNG CONVECTION EXPECTED TO SHIFT EWD THIS MRNG AS LO LVL JET VEERS
TO THS SW. SFC WRMFNT TO THE S WL CONT TO SHIFT TO THE N THRU THE
DAY LIKELY REACHING NR THE MO RIVER BY LATE AFTN. CLDS DEBRIS WL
SLOLY MIX OUT THRU THE AFTN TO P/S SKIES. SHLD SEE A GOOD GRADIENT
BETWEEN TMPS IN THE S AND N. MID LVL RIDGE OVR THE CWA DURING THE
AFTN SHLD LEAD TO A CAPPED ATMO DESPITE STRNG INSTABILITY PROGGED BY
ETA/GFS. UPSTREAM SHRTWV OVR THE CNTRL ROCKIES SHLD LEAD TO
CONVECTION DVLPNG OVR THE HI PLAINS THIS AFTN AND THIS WL SHFT EWD
INTO CWA BY LATE EVNG. SVR WX THREAT IS THERE AS INSTABILITY AND WND
SHEAR IS PRESENT ALNG BOUNDARY. LARGE HAIL AND DAMAGING WINDS SEEM
LIKE THE MAIN THREATS DUE TO TIMING OF CONVECTION. ALTHOUGH HEAVY
RAIN WL CONT TO BE A CONCERN...FORWARD PROPAGATION OF THE MCS
TONIGHT WL LIKELY KEEP US FM EXCESSIVE RAINFALL. LIKELY POPS SEEM
WARRANTED. CONVECTION WL LIKELY CONT INTO THE MRNG HOURS ON SAT
BEFORE AGAIN EXITING TO THE E. STRONGER SHRTWV PROGGED TO EJECT OUT
OF MEAN W US TROF ON SAT AND THIS SHLD ALLOW FOR SOME AFTN
CONVECTION...ESPECIALLY OVR THE SE CWA. SVR THREAT AGAIN IS THERE NR
THE BOUNDARY IN NW IA. MCS DEVELOPMENT IS LIKELY AGAIN SAT NIGHT OVR
THE ERN FA WHICH SHLD SHIFT EWD THRU THE NIGHT. SUN LOOKS LIKE A
LULL IN THE ACTION BEFORE THE NEXT STRONGER SHRTWV MOVES INTO THE
HIGH PLAINS ON MON DRIVING FNT THRU THE DAKOTAS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 21, 5:00 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT FRI MAY 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WARM FRONT WILL MOVE NORTH OVER MOST OF NEBRASKA AND IOWA
THROUGH THIS AFTERNOON...AND THEN BECOME NEARLY STATIONARY
TONIGHT AS LOW PRESSURE DEVELOPS IN NEBRASKA. A SOUTHERLY FLOW OF
WARM MOIST AIR SOUTH OF THE FRONT...WILL CONTRAST WITH AN
EASTERLY FLOW OF COOLER AIR TO THE NORTH OF THE FRONT.
THUNDERSTORMS WILL TAPER OFF THIS MORNING...BUT SHOULD REDEVELOP
TONIGHT WITH SOME SEVERE STORMS AND HEAVY RAINS POSSIBLE AS THE
LOW PRESSURE MOVES EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE
POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT
TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND
EVENING.

ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE
SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE
AREA MONDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 21, 5:25 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CDT FRI MAY 21 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ050-063-065>071-211205-
BON HOMME-BUENA VISTA IA-CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-
COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-GREGORY-HUTCHINSON-
IDA IA-JACKSON MN-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MURRAY MN-
NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
625 AM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 228 AND 229 HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM WATCH NUMBER 228 WHICH WAS IN AFFECT FOR
NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS
BEEN CANCELLED. SEVERE THUNDERSTORM WATCH NUMBER 229 WHICH WAS IN
AFFECT FOR SOUTHWEST MINNESOTA HAS ALSO BEEN CANCELLED. ALTHOUGH
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS THE
AREA THIS MORNING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS
ENDED.

BOUSTEAD
Local storm report, May 21, 8:30 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             5 SE ROCK VALLEY        43.15N 96.23W
05/21/2004  0.75 INCH        SIOUX              IA   TRAINED SPOTTER

&&

JH
Local storm report, May 21, 8:31 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             2 NW LAKE PARK          43.47N 95.35W
05/21/2004  0.75 INCH        DICKINSON          IA   PUBLIC

&&

JH

The radar

The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 15:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
May 21, 9:40 AM CST
Where
Clay County, 1 mi NW of Everly
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.183, -95.350

Large hail caused damage to vehicles. The amount of damage was not known.

Hail, Clay

When
May 21, 9:51 AM CST
Where
Clay County, 5 mi W of Spencer
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.150, -95.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402929, 5402930.